[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.119.171. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 3, 1977

Cardiomyopathic Findings Associated With Methylphenidate

Author Affiliations

St Louis University School of Medicine St Louis

JAMA. 1977;238(14):1497. doi:10.1001/jama.1977.03280150067014
Abstract

To the Editor.—  We wish to report, for the first time to our knowledge, the presence of structural alterations in the left ventricular myocardium of a patient who had been treated with the amphetamine congener methylphenidate (Ritalin) hydrochloride for approximately 4 1/2 years. The abnormality was recognized in the course of examining a myocardial biopsy specimen obtained from the patient during coronary bypass surgery, and it consisted primarily of widespread membranous cytoplasmic lamellations within myocardiocytes (Figure). Other myocardial abnormalities were also evident; however, after viewing a series of cardiac biopsies specimens, only in this patient have we detected the extensive presence of these lamellated bodies.Although the patient was exposed to a variety of different drugs, we feel that methylphenidate should be considered as the incriminating factor since this agent is amphetamine-related. Also, the formation of lamellated bodies in mammalian tissues exposed, for instance, to the amphetamine analogue chlorphentermine has

×